clover house

Q:

I was taking amaryl but it made my blood drop below 50 after 2 hours and I was sweaty and dizzy. I stopped taking them and don't have that problem any more. Did I really need that amaryl?

Dr. William Sullivan

A:

Glimepiride (Amaryl) is in the class of medications called sulfonylureas. The main side effect of these drugs is low blood glucose. This effect of glimepiride is dose-related – so that higher dosages are more likely to cause low blood glucose. If you are having low blood glucose related to glimepiride, it could be related to taking a higher dose than needed. Other factors that can make one more likely to experience low blood glucose on glimepiride include delaying or skipping a meal, excessive physical activity, or alcohol use. You should talk with your healthcare provider about your symptoms -- he or she may suggest lowering your dose of glimepiride, or perhaps switching to a medication not associated with low blood glucose.